An Oregon hospital acknowledges that a patient died because she was administered the wrong medication.
Loretta Macpherson, 65, died two days after she was given a paralyzing agent typically used during surgeries instead of an anti-seizure medication, according to statements issued by St. Charles Health System. The error occurred in the emergency department at the St. Charles Hospital in Bend. Having recently undergone brain surgery, she had gone to the hospital for assistance with dosing the anti-seizure medication.
Macpherson stopped breathing and suffered cardiac arrest and brain damage after the paralyzing agent, rocuronium, was administered. The drug is commonly used in the operating room while the patient is attached to a ventilator. She was supposed to receive fosphenytoin.
After an investigation, hospital officials reported that the drug prescribed by the physician, fosphenytoin, was correctly entered into the electronic medical records system and the hospital’s pharmacy received the correct medication order. The IV bag also was correctly labeled.
Somehow a pharmacy worker inadvertently filled the bag with the wrong drug. A second worker then reviewed the vials of medication and the IV bag without catching the error.
The hospital’s fire alarm sounded soon after the medication was administered, which prompted a staff member to lock the door of Macpherson’s room "to protect her from potential fire hazards," the hospital reported. Macpherson suffered cardiac arrest during the 20 minutes she was alone before a nurse returned to check on her. Three employees involved in the error have been placed on paid administrative leave.